Kansas, 2024

Damaging Winds and High Wind in Kansas, May 23, 2024

May 23, 2024 · NWS GLD · 6 events in 6 counties and zones

A strong cold front moved across Northwest Kansas producing high winds along and south of I-70 in addition to a line of thunderstorms that moved along the Nebraska state line. Both the high winds and the thunderstorm winds produced measured gusts of 58-60 mph, with the peak estimated gust of 100 mph based on a snapped power pole west of Atwood as a thunderstorm moved over the location.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front moved across Northwest Kansas producing high winds along and south of I-70 in addition to a line of thunderstorms that moved along the Nebraska state line. Both the high winds and the thunderstorm winds produced measured gusts of 58-60 mph, with the peak estimated gust of 100 mph based on a snapped power pole west of Atwood as a thunderstorm moved over the location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 8:03 PM CST, 7 minutes earlier. Its key messages:

  • Severe storms still remain possible for this afternoon and evening.
  • Cold front this evening and tonight brings strong to potentially damaging winds; High Wind Warning is in place for a portion of the area.
  • Severe weather potential continues on Saturday along with some fire threat for eastern Colorado.
  • Warmer and potentially active pattern for next week.
Area forecast discussion, May 23, 8:03 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
803 PM MDT Thu May 23 2024

.KEY MESSAGES...

- Severe storms still remain possible for this afternoon and
  evening.

- Cold front this evening and tonight brings strong to
  potentially damaging winds; High Wind Warning is in place for
  a portion of the area.

- Severe weather potential continues on Saturday along with some
  fire threat for eastern Colorado.

- Warmer and potentially active pattern for next week.

&&

.UPDATE...
Issued at 800 PM MDT Thu May 23 2024

Forecast has been updated for cancellation of the Red Flag
Warning early based on decreasing winds/increasing RH in the
warning area. Severe Thunderstorm Watch #297 has been issued
for Red Willow and Hitchcock counties in Nebraska, as well as
Decatur and Norton counties in Kansas through 09z Friday. This
is due to convection building south along a cold front from
south central Nebraska.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 212 PM MDT Thu May 23 2024

Difficult forecast for today as moisture return across eastern
counties has been a bit stronger than anticipated leading to
fairly thick stratus across the eastern counties. The dry line
is currently located from roughly Yuma to Burlington into
western portions of Greeley county Kansas; have also already
begun to see CU developing along it as of 1730Z. Forecast
continues to lean heavily on the NAMNEST as it has done the best
hinting at the cloud cover across the east and has thus far
nailed the position of the dry line. Same as yesterday, do
continue to think that the convection will occur along the dry
line as it continues to trek to the east, CI should occur around
3pm MT along a line from roughly Holyoke to Benkelman to Colby
down to Leoti. Significant differences are still seen in CAMS
with the HRRR and RRFS being dry and the NAMNEST the most
aggressive. There is some slightly warmer 700mb temperatures
around - 8-10C creating a weak cap; but do think this can be
overcome despite the overall lack of large scale forcing by not
only the dry line but also by reaching convective temperatures
which are in the low to mid 80s.

As for hazards for today: think there may be a window for some
landspouts along the dryline due to the stark difference in
temperatures along it. The warm temperatures should help to
further destabilize the surface (along with some surface
vorticity moving into the area and then as any updrafts start to
form it should help stretch them. Concern does continue for
large to very large hail as well as ample MUCAPE in the
3000-3500 j/kg range; the only caveat as to if this can be
realized is if the storms can survive long enough for hail to
remain aloft. A tornado (not landspout) threat may materialize
as well if a storm can be longer lived in the 23-01Z time frame
as the LLJ increases and streamwise vorticity increases.

Attention then turns to an incoming strong cold front during the
evening hours and overnight. There still does remain potential for
storms to develop along the front mainly to the east of Highway 83
where the better moisture still remains. Large hail, and damaging
winds will continue to be primary threats with this. Some areas for
QLCS tornado potential would also be possible along the leading
edge of the line especially with any north-south oriented
segments where the normal wind can remain perpendicular to the
line as strong streamwise vorticity remains seen in soundings
along with 0-3 and 0-1 SRH values in excess of 200 m^2/s^2.

To the west of the convection (in the more dry air) the potential
does remain for strong to perhaps damaging winds with the front.
GFS, NAM, RAP and HRRR all agree on 8-11 mb pressure rise along and
behind the front. The HRRR forecasted sfc gust has also been
consistently showing stronger and stronger wind gust potential
lying across a corridor from Graham county down into Wichita
county; to further increase confidence the HREF also is
highlighting this area as having the relative best potential for
non thunderstorm damaging winds. Have opted to issue a High
Wind Warning after coordination with NWS Dodge City.

A chilly start to the day Friday with lows starting in the upper 30s
across western portions of our Colorado counties and reaching the
mid 40s across the east. Not concerned for frost formation at this
time as winds will continue to remain breezy around 20 mph
sustained. Surface high that sets up across the area will push out
to the east as the day goes on which will lead to a fairly similar
day as what we experienced yesterday as winds will lessen throughout
the day. Similar to yesterday as well another weak wave moves off of
the Front Range and low to mid level moisture return occurs leading
to the potential for some hit and miss showers after sunset and
through the night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 212 PM MDT Thu May 23 2024

Extended period starts off active again as well as a fast moving
trough and developing surface low moves across the area. A dry line
again will remain the main focus for storm initation, although there
remains differences in where the dry line will set up. Start time
may not be until a bit later in the afternoon/early evening due to
the timing of the wave and the better surge of moisture into the
area. Large hail and damaging winds again look to be the primary
hazards. Yet another cold front will then move through the area
Saturday night and Sunday morning which may again be the focus for a
potential second round of severe weather. Will also need to keep an
eye on fire weather potential behind the dry line and especially
across eastern Colorado where fire partners report conditions remain
favorable for fire spread.

Sunday, as the low moves off wrap around moisture looks to move into
the area again leading to a continued potential for showers and
storms. The severe threat at this time does appear to be on the
lower end of the spectrum. Currently thinking that strong winds
would be the primary threat as DCAPE values look to remain around
1000 j/kg.

Ridging then is forecast to develop across the western CONUS which
looks to lead to warmer temperatures for the region. The pattern at
this time is appearing to be fairly reminiscent potential MCS
patterns where storms form off of the Front Range and trek into
western Kansas as the Tri-State area is on the downstream side of
the ridge which makes the area more at risk to waves off of the
mountains. Moisture at this time does appear to be in place
which again would favor this. High temperatures for next week
are currently forecasted in the 80s with overnight lows in the
50s to low 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 350 PM MDT Thu May 23 2024

For KGLD, VFR conditions through the forecast period. Winds,
south-southeast around 20-30kts through about 03z Friday, then
veering north-northwesterly with a cold frontal passage. Looking
for 15-30kts, w/ gusts up to 35-45kts from 03z-11z Friday. By
20z, northwest 10-15kts. LLWS 07z-11z Friday 330@55kt.

For KMCK, VFR conditions through the forecast period. Could be
some potential for VCTS through 06z, but low confidence at this
time so have left out of forecast. Winds southeast around
20-30kts through 04z Friday, then veering north-northwest
around 15-30kts. Gusts to about 45kts possible from 04z-06z. By
14z Friday around 10-20kts, then down to about 10kts by 21z.
LLWS 06z-14z Friday 320/330@50kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 AM MDT /4 AM CDT/ Friday for
     KSZ013>016-027>029-042.
CO...None.
NE...None.

&&

UPDATE...JN
SHORT TERM...Trigg
LONG TERM...Trigg
AVIATION...JN
Hazardous weather outlook, May 23, 7:59 PM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
759 PM MDT Thu May 23 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
759 PM MDT Thu May 23 2024 /859 PM CDT Thu May 23 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe thunderstorms are possible across portions of southwest
Nebraska, into portions of northwest Kansas along Highway 36. Large
hail is possible along with wind gusts to around 60 to 70 mph.

Wind gusts up to 65 mph, not associated with thunderstorms, are
possible this evening and overnight along and behind a cold front.
A High Wind Warning remains in effect for portions of NW Kansas as a
result.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Saturday, very high grassland fire danger will be possible again for
eastern Colorado. Saturday is also forecast to have a chance for
severe storms along and east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, May 23, 7:23 PM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
723 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Non-Tstm Wnd Gst 1 ENE Haigler           40.02N 101.92W
05/23/2024  M59 MPH          Dundy              NE   Mesonet

&&

JN
Local storm report, May 23, 7:52 PM CST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
752 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     Tornado          2 N Stratton            40.18N 101.23W
05/23/2024                   Hitchcock          NE   Fire Dept/Rescue

            Stratton fire dept relayed report of a
            tornado north of town... did have another
            video come in on X of rotating wall cloud.

&&

TT
Local storm report, May 23, 7:55 PM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
755 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     Non-Tstm Wnd Gst 3 NE Benkelman          40.09N 101.49W
05/23/2024  M47 MPH          Dundy              NE   Mesonet

&&

JN
Local storm report, May 23, 7:57 PM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
757 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     Tstm Wnd Gst     19 NW Max               40.32N 101.62W
05/23/2024  M53 MPH          Dundy              NE   Mesonet

            Mesonet station NB086 Enders 10SW.

&&

TT
Local storm report, May 23, 8:06 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
806 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     Non-Tstm Wnd Gst Saint Francis           39.76N 101.80W
05/23/2024  M47 MPH          Cheyenne           KS   AWOS

&&

JN
Local storm report, May 23, 8:09 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Goodland KS
809 PM MDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     Tstm Wnd Gst     3 WNW Trenton           40.19N 101.08W
05/23/2024  E60 MPH          Hitchcock          NE   Trained Spotter

&&

JN

The radar

The Goodland radar (KGLD), 66 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 high wind. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
May 23, 8:10 PM CST
Where
Rawlins County, 2.89 mi SSW of Blakeman
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.785, -101.149

Power pole was blown down by thunderstorm outflow along a cold front about seven miles west of Atwood near mile marker 47 on Highway 36.

High Wind, Sherman

When
May 23, 7:49 PM MST
Where
Sherman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High winds associated with a cold front over Sherman County produced 45 to 59 mph gusts. The strongest gust of 59 mph occurred at the Goodland Airport and was the only observation to hit High Wind Warning criteria.

High Wind, Logan

When
May 23, 9:24 PM CST to 9:59 PM CST
Where
Logan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Over a duration of 25 minutes, high winds from behind a cold front produced up to 58 mph gusts near the town of Winona, Kansas. No other high wind criteria gusts were observed across Logan County.

High Wind, Wallace

When
May 23, 8:24 PM MST
Where
Wallace forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Report of power being knocked out in the town of Wallace due to high winds estimated to be 60 mph with the frontal passage. This was an isolated report with other gusts reported in the county remaining below the high wind criteria.

Thunderstorm Wind, Decatur

When
May 23, 9:43 PM CST
Where
Decatur County, 6.8 mi NE of Oberlin Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -100.440

Reported via Kansas mesonet site Oberlin 7NE.

Thunderstorm Wind, Norton

When
May 23, 10:00 PM CST
Where
Norton County, 1.34 mi SSW of Norton Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.832, -99.908

Spotter estimated 50-60 mph winds along the leading edge of the line of storms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182724, 1182723, 1182726, 1182729, 1183143, 1183144.